Alert archive / California / Snow Advisories in 2008
Snow Advisory 2, NWS Reno, NV
NWS Reno, NV issued this snow advisory at Jan 7, 2008, 3:18 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Jan 8, 2008, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2008, 3:18 PM PST (23:18 UTC)
- In effect from
- Jan 8, 2008, 10:00 AM PST
- Expired
- Jan 7, 2008, 9:49 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 114 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 491 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KREV 072318 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 318 PM PST MON JAN 7 2008 .A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON AND EVENING. SNOW WILL BEGIN OVER NORTHERN LASSEN COUNTY TONIGHT AND SPREAD SOUTH OVER THE LAKE TAHOE AREA TUESDAY MORNING. THE HEAVIEST PERIOD OF PRECIPITATION IS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON ALONG AND JUST AHEAD OF THE COLD FRONT. CAZ071-081300- /O.NEW.KREV.WS.W.0002.080108T1600Z-080109T0400Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE 318 PM PST MON JAN 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 8 AM TO 8 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 8 AM TO 8 PM PST TUESDAY. SNOW WILL BEGIN LATE MONDAY NIGHT AND BECOME WIDESPREAD TUESDAY MORNING. SNOW IS EXPECTED TO BE HEAVIEST FROM LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. SNOWFALL TOTALS THROUGH EARLY TUESDAY EVENING OF 5 TO 10 INCHES ARE EXPECTED WEST OF HIGHWAY 395...WITH 1 TO 3 INCHES EAST OF HIGHWAY 395. CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ CAZ072-NVZ002-081300- /O.NEW.KREV.SN.Y.0002.080108T1800Z-080109T0600Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 318 PM PST MON JAN 7 2008 ...SNOW ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY... WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY. SNOW WILL BEGIN LATE MONDAY NIGHT AND BECOME WIDESPREAD TUESDAY MORNING. SNOW IS EXPECTED TO BE HEAVIEST TUESDAY AFTERNOON NEAR AND AHEAD OF A COLD FRONT. SNOWFALL TOTALS THROUGH TUESDAY EVENING OF 3 TO 6 INCHES ARE EXPECTED BELOW 7000 FEET...WITH 7 TO 14 INCHES ABOVE 7000 FEET. IN ADDITION TO SNOWFALL...WINDS WILL BE GUSTY TUESDAY FOR LAKE TAHOE. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 WWUS45 KREV 080549 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 949 PM PST MON JAN 7 2008 .A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON AND EVENING. SNOW WILL BEGIN OVER NORTHERN LASSEN COUNTY TONIGHT AND SPREAD SOUTH OVER THE LAKE TAHOE AREA TUESDAY MORNING. THE HEAVIEST PERIOD OF PRECIPITATION IS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON ALONG AND JUST AHEAD OF THE COLD FRONT. GUSTY WINDS ALONG AND AHEAD OF THE COLD FRONT WILL PRODUCE PERIODS OF BLOWING SNOW AS WELL. CAZ072-NVZ002-081400- /O.UPG.KREV.SN.Y.0002.080108T1800Z-080109T0600Z/ /O.EXB.KREV.WS.W.0002.080108T1400Z-080109T0600Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE 949 PM PST MON JAN 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 10 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PST TUESDAY. THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW WILL BEGIN BY EARLY TUESDAY MORNING AND BECOME WIDESPREAD LATE TUESDAY MORNING. PERIODS OF HEAVY SNOW ARE POSSIBLE FROM LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON NEAR AND AHEAD OF A COLD FRONT. GUTSY WINDS OF 15 TO 20 MPH WITH OCCASIONAL GUSTS TO NEAR 35 MPH WILL RESULT IN BLOWING SNOW AS WELL WITH VISIBILITIES REDUCED TO NEAR ZERO AT TIMES. SNOWFALL TOTALS THROUGH TUESDAY EVENING OF 6 TO 10 INCHES ARE EXPECTED BELOW 7000 FEET...WITH 10 TO 16 INCHES ABOVE 7000 FEET BEFORE THE SNOW ENDS EARLY TUESDAY EVENING. CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ CAZ071-081400- /O.EXT.KREV.WS.W.0002.080108T1200Z-080109T0400Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE 949 PM PST MON JAN 7 2008 ...WINTER STORM WARNING NOW IN EFFECT FROM 4 AM TO 8 PM PST TUESDAY... THE WINTER STORM WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PST TUESDAY. SNOW WILL BEGIN LATE TONIGHT AND BECOME WIDESPREAD TUESDAY MORNING. SNOW IS EXPECTED TO BE HEAVIEST FROM LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. SNOWFALL TOTALS THROUGH EARLY TUESDAY EVENING OF 5 TO 10 INCHES ARE EXPECTED WEST OF HIGHWAY 395...WITH 1 TO 3 INCHES EAST OF HIGHWAY 395. CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ CAZ070-NVZ005-081400- /O.NEW.KREV.SN.Y.0003.080108T1200Z-080109T0200Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...EMPIRE...GERLACH 949 PM PST MON JAN 7 2008 ...SNOW ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY... WHICH IS IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY. LIGHT SNOW WILL BEGIN LATE TONIGHT AND BECOME WIDESPREAD NORTH OF GERLACH BY EARLY TUESDAY MORNING. A BRIEF PERIOD OF HEAVY SNOW IS LIKELY FROM LATE TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON ALONG AND AHEAD OF A COLD FRONT. SNOWFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED NORTH OF GERLACH BY EARLY TUESDAY EVENING WITH UP TO 4 INCHES ABOVE 5000 FEET. SOUTH OF GERLACH LESS THAN 2 INCHES ARE EXPECTED. SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Jan 7, 12:20 PM PST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 7, 12:20 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 1220 PM PST MON JAN 7 2008 .UPDATE... UPDATED TO REMOVE SHOWERS EVERYWHERE TODAY AS WE ARE BETWEEN SYSTEMS FOR TODAY AND INTO THIS EVENING. I ALSO QUICKLY ADJUSTED THE REST OF THE GRIDS TO REFLECT THE CURRENT AND EXPECTED TRENDS FOR THE REST OF TODAY. SNYDER && .PREV SHORT TERM...ISSUED AT 327 AM PST LATEST SATELLITE IMAGERY THIS MORNING SHOWS A JET MAX ROUNDING THE BASE OF THE UPPER TROUGH A PULLING IT TO THE EAST. MID TO HIGH CLOUD COVER IS BECOMING SCATTERED OVER THE ERN GREAT BASIN. HOWEVER CYCLONIC CURVATURE AND COLD POOL ALOFT WILL KEEP SCT TO BKN HIGH CLOUDS OVER THE REGION TODAY INTO TONIGHT. OROGRAPHICALLY ENHANCED PRECIP IS STILL OCCURRING ON THE WEST SLOPE OF THE NRN SIERRA ATTM. SOME SPILLOVER IS POSSIBLE TODAY ACROSS THE ERN SIERRA AND WRN NEVADA. HOWEVER LITTLE ACCUMULATION IS EXPECTED IN THE SIERRA AND NONE IN WRN NEVADA. A SHORTWAVE THAT IS NOW SHOWING UP ON SATELLITE NEAR 45N 145W WILL MOVE INTO THE PACIFIC NW ON TUESDAY. THE MAIN DYNAMICS SHOULD STAY WELL NORTH OF THE KREV CWFA. THE WLY FLOW ALOFT WILL ALSO NOT TAP INTO MUCH MOISTURE SO DO NOT SEE THIS SYSTEM AS A BIG PRECIPITATION PRODUCER...AT LEAST THIS FAR SOUTH IN THE NRN SIERRA AND NWRN NEVADA. TEMPERATURES AT 700 MB ARE CURRENTLY AROUND -10C TO -14C OVER THE ERN GREAT BASIN. THE NAM AND GFS BOTH PROG WARMING AHEAD OF THE UPPER TROUGH. THE NAM WARMS 700 MB TEMPS TO -6C BY 18Z TUESDAY. THE GFS IS AROUND 6 HRS SLOWER WITH SIMILAR WARMING. AS MENTIONED ABOVE THE PROGRESSIVE WLY FLOW WILL KEEP THIS SYSTEM FROM DIGGING VERY MUCH THUS KEEPING THE COLDEST AIR TO OUR NORTH. THIS COOLING WILL RAISE SNOW LEVELS ONLY TO AROUND 5K TO 6K FEET. THUS EXPECT ALL SNOW IN THE HIGHER ELEVATIONS. SOME RAIN IS POSSIBLE IN WRN NEVADA VALLEYS BUT MOST OF THE QPF WILL BE IN THE SIERRA. THE RELATIVELY LOW SNOW LEVELS AND SMALL AMOUNTS OF QPF WILL NOT CONTRIBUTE TO ANY SNOWMELT AND EXACERBATE THE FLOODING IN THE FERNLEY AREA. FLOOD WATERS SHOULD BE ABLE TO CONTINUE TO SLOWLY DECREASE. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH WEDNESDAY. OHARA .LONG TERM...THURSDAY THROUGH SUNDAY... MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. WAVE WILL PASS BY WELL TO THE NORTH ON THURSDAY...WITH MAINLY SOME CLOUD COVER BUT HAVE LEFT SOME SLIGHT CHANCE TO LOW CHANCE POPS NEAR THE SIERRA AND NEAR THE OREGON BORDER. MOST OF THIS WILL BE LIGHT SHOWERS LEFT OVER FROM THE WED NIGHT WARM FRONT. TEMPS SHOULD WARM QUITE A BIT AND HELP TO MELT SOME OF THE SNOW IN WESTERN NEVADA...IF NOT ALL IN AREAS THAT ONLY SAW A COUPLE INCHES OVER THE WEEKEND. SKIES SHOULD CLEAR A BIT FOR SOME GOOD RADIATIONAL COOLING THURSDAY NIGHT WITH SOME CLOUDS FRI/FRIDAY NIGHT AHEAD OF A SYSTEM MOVING INTO WASHINGTON. OTHER THAN THESE CLOUDS...DO NOT EXPECT MUCH IMPACT. THEN THE MAIN RIDGE WILL BUILD IN WITH THE AXIS EXPECTED TO REMAIN ALONG THE COAST. H7 TEMPS WARM TO ABOVE FREEZING BY SUNDAY WITH LITTLE CLOUD COVER. CLEAR SKIES WILL PROMOTE GOOD RADIATIONAL COOLING AT NIGHT AND FORMATION OF INVERSIONS. STRENGTH OF INVERSIONS ALONG 395 CORRIDOR FROM GARDNERVILLE TO SUSANVILLE IS SOMEWHAT IN QUESTION AND DEPENDENT ON THE AMOUNT OF MELTING WED-SAT. WITH TEMPERATURES ONLY GETTING INTO THE MID 40S FOR 2 OF THOSE DAYS...BELIEVE THERE WILL BE SOME MELTING BUT NOT ENOUGH TO GET RID OF THE 6+ INCHES OF SNOW. FURTHER EAST WHERE SNOW WAS LESS SHOULD MELT ALL OF THE SNOW. THEREFORE...EXPECT SOME DECENT RADIATIONAL COOLING AT NIGHT...BUT WILL NOT REACH FULL POTENTIAL AS THE MELTING SNOW WILL RESULT IN ADDED MOISTURE TO THE BOUNDARY LAYER. HAVE PUT IN PATCHY FOG FRIDAY MORNING AND SUNDAY MORNING IN THESE AREAS AS A RESULT. HAVE ALSO LOWERED HIGHS IN THESE AREAS TO NEAR OR BELOW 40 DEGREES. WILL WATCH TO SEE HOW THINGS UNFOLD DURING THE WEEK. AT THIS TIME...DO EXPECT SOME FOG FORMATION BUT NOT NEARLY AS BAD AS 3 YEARS AGO. WALLMANN && .AVIATION... SNOW SHOWERS WILL GRADUALLY WIND DOWN IN THE SIERRA THIS MORNING. ONLY 20 PCT CHANCE OF THESE SNOW SHOWERS TEMPORARILY REDUCING CIGS/VSBYS AT KTVL/KTRK THROUGH 17Z. VFR CONDITIONS ELSEWHERE AND WILL CONTINUE THROUGH 12Z TUES. 30 PCT CHANCE OF KTRK FOGGING IN TONIGHT BUT INCREASING CLOUDS FROM NEXT STORM MAY PREVENT IT SO NOT MENTIONING IN TAFS ATTM. NEXT STORM FOR TUES/TUES EVE NOT NEARLY AS STRONG AS THE LAST...WITH LOWERED CIGS/VIS TO IFR AT TIMES FROM 18Z THROUGH 03Z. FOR KRNO...DO NOT ANTICIPATE ANY SIGNIFICANT ISSUES WITH ONLY POTENTIAL FOR MVFR CIGS/VIS IN LIGHT RAIN/SNOW FROM 00Z TO 03Z WED. WALLMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:14 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 28 hr |
| Jan 7, 3:18 PM PST | Winter Storm Warning | REV | Douglas, Washoe | 31 hr |
Nearby
Snow Advisories in California, 2008Snow Advisories in Nevada, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.